Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 6, NWS Omaha, NE

April 19, 2023Pawnee County, Richardson County, Nebraska

NWS Omaha, NE issued this tornado warning at Apr 19, 2023, 7:37 PM CDT for Pawnee County, Richardson County, Nebraska. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 7:37 PM CDT (00:37 UTC)
Expired
Apr 19, 2023, 7:43 PM CDT
In force
6 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Pawnee County, NE, Richardson County, NE

The radar

The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1951 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 19, 5:48 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 19, 5:48 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
548 PM CDT Wed Apr 19 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Wed Apr 19 2023

Key Messages:

 - Severe storms are possible this evening from 6 PM to 4 AM for
much of eastern Nebraska into Iowa likely in two waves. One should
start around 6 or 7 PM while the second on develops around 1 AM.

 - Damaging hail, wind, and a couple of tornadoes are possible with
the storms, with an increasing chance of flooding as the night goes
on as storms form and move across the same areas.

 - Expect a cooler weekend with our next chance at meaningful rain
coming Tuesday.

Today and Tonight:

The main concern of the forecast continues to be the increased
severe weather threat this evening, into the overnight hours.

Water vapor imagery this afternoon continues to feature the broad
trough over the western third of the CONUS with shortwaves being
apparent with areas of increased mid-level moisture pushing ENE from
the lee of the Rockies. A detailed surface analysis depicts a
surface low rooted just south of York, Nebraska with a front
extending to the north-northeast, passing just north of Tekamah.
In the warm sector just east of the surface low, ample moisture
has been advected into the area with dewpoints reaching into the
60s across a good chunk of eastern Nebraska and southwest Iowa.
The plentiful moisture has resulted in CAPE values as high as 2750
J/kg while effective shear values start at 30 kts on the low end,
increasing to 40+ kts near the surface low and its associated
boundaries.

The general expectation this evening is that initial convection
begins shortly after 6 PM with isolated cells develop within the
vicinity of Tekamah, and in far southeast Nebraska. The latest runs
of several CAMs suggest that storms will remain discrete in
northeast Nebraska while the ones in southeast Nebraska grow quickly
upscale. Deep cold layers aloft and plentiful shear suggest the
possibility of very large hail, along with "inverted V" low-level
profiles favoring damaging wind. Along the warm front in
northeast Nebraska, model values of STP eclipse 2, alongside
hodographs with impressive low-level turning, increasing the
tornado threat as storms move through the warm sector. Similar
signals appear in far southeast Nebraska and southwest Iowa but
are much more short- lived and could signal QLCS quick-spin up
scenario. This initial convection looks to continue through
around 10 or 11 PM, with a brief lull before storms regenerate an
hour or two later in far southeast Nebraska.

With the second set of storms initiating in far southeast Nebraska,
consisted convergence along the front slowly moving east and
increased mid-level support will increase the likelihood of
storms initiating and training over the same areas to cause
flooding. Sounding analysis from the 12z flight this morning and
the supplemental 19z sounding show around 150 to 175% of the
usual PWAT values this time of year, and the consistent storm
activity in southeast Nebraska into southwest Iowa is reflected in
an increased excessive rainfall outlook from the WPC. Also worth
noting, any precipitation that the area has received within the
last week has largely happened in this area, meaning soil moisture
values are increased compared to where we've been. Storms will
continue overnight through 7 AM as the large mid-level wave pushes
any remaining convection off to the east.

Thursday through Sunday:

In tonight's storms wake, a much cooler pattern is set to begin
moving into the area Thursday into the weekend. High temperatures
will trend downward, bottoming out on Saturday with highs around 50
degrees, then increasing temperatures for Sunday. Also with the
cooler temperatures, gusty northwest winds and dry conditions are
anticipated before the work week.

Monday through Wednesday:

By Monday, the northwesterly flow across the central CONUS will
switch to a more active flow as a deeper and more compact wave
begins dipping down from the Pacific Northwest. This will bring
slightly warmer temperatures Monday before rain chances overspread
the area Tuesday into early Wednesday. The signals for moisture
right now indicate that we'll see meaningful rainfall for a good
chunk of the area, if things continue as model consensus
indicates.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 550 PM CDT Wed Apr 19 2023

Concern with current TAF period is two waves of thunderstorms. The
first wave, currently developing in far eastern Nebraska and
western Iowa will threaten with strong downburst winds, large hail
and a tornado or two. These storms are possible through about 8pm
at KOMA and KLNK, but confidence is higher that they'll miss these
sites and remain south and east of both.

A second wave pushes through overnight tonight. It will be less
severe but may produce heavy rain. Have included it at 3 sites
overnight for about 2 hours. Lightning, thunder and strong winds
will be the second wave's primary threat. Expect visibility to dip
below 3 miles under the strongest downbursts of rain.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Nicolaisen
Hazardous weather outlook, Apr 19, 3:51 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
351 PM CDT Wed Apr 19 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
351 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Strong to severe storms are expected this evening after 6 PM
mainly in southeast to far eastern Nebraska and southwest Iowa.
The primary hazards will be large hail and damaging winds, with a
tornado or two being possible as well.

There is also a threat for flooding tonight across
southeast Nebraska and southwest Iowa as storms develop and move
over the same areas.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this evening after 6 PM.

In the hours before

Local storm report, Apr 19, 6:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
646 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             1 WNW EMERSON           41.02N 95.42W
04/19/2023  E2.00 INCH       MILLS              IA   PUBLIC

            PUBLIC REPORTED VIA SOCIAL MEDIA HAIL
            APPROXIMATELY 2 INCHES IN DIAMETER.

&&

PF
Local storm report, Apr 19, 6:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
647 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             AUBURN                  40.39N 95.85W
04/19/2023  U2.25 INCH       NEMAHA             NE   PUBLIC

            REPORT FROM MPING: HEN EGG+ (2.25 IN.).

&&

PF
Local storm report, Apr 19, 7:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
703 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             UTE                     42.05N 95.70W
04/19/2023  M1.00 INCH       MONONA             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
            COVERING THE GROUND IN UTE.

&&

PF
Local storm report, Apr 19, 7:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
707 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 E HENDERSON           41.14N 95.40W
04/19/2023  E1.75 INCH       MILLS              IA   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&

PF
Local storm report, Apr 19, 7:08 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
708 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             AUBURN                  40.39N 95.85W
04/19/2023  E2.25 INCH       NEMAHA             NE   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM AUBURN.
            REPORT FROM MPING: HEN EGG+ (2.25 IN.).

&&

PF
Local storm report, Apr 19, 7:13 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
713 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TORNADO          5 E MACEDONIA           41.19N 95.32W
04/19/2023                   POTTAWATTAMIE      IA   PUBLIC

&&

NICOLAISEN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:18 PM CDTTornado WarningOAXPawnee, Richardson25 min
Apr 19, 7:19 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe41 min
Apr 19, 7:46 PM CDTSevere Thunderstorm WarningOAXNemaha, Pawnee, Richardson42 min
Apr 19, 7:47 PM CDTTornado WarningOAXCass, Otoe43 min
Apr 19, 8:14 PM CDTAreal Flood AdvisoryOAXNemaha, Pawnee, Richardson2 hr
Apr 19, 8:31 PM CDTSevere Thunderstorm WarningOAXCass59 min
Apr 19, 8:47 PM CDTSevere Thunderstorm WarningOAXCass, Otoe28 min
Apr 19, 8:59 PM CDTAreal Flood AdvisoryOAXOtoe52 min
Apr 20, 12:52 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha, Pawnee, Richardson38 min
Apr 20, 1:21 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe, Pawnee28 min
Apr 20, 1:33 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXOtoe27 min
Apr 20, 2:03 AM CDTAreal Flood AdvisoryOAXNemaha, Pawnee, Richardson3 hr
Apr 20, 2:09 AM CDTSevere Thunderstorm WarningOAXJefferson51 min
Apr 20, 2:35 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson25 min
Apr 20, 2:57 AM CDTSevere Thunderstorm WarningOAXGage, Pawnee35 min
Apr 20, 3:25 AM CDTSevere Thunderstorm WarningOAXNemaha, Pawnee, Richardson65 min
Apr 20, 6:18 AM CDTSpecial Weather StatementOAXCass, Douglas, Sarpy57 min
Apr 19, 7:04 PM CDTTornado WarningOAXMontgomery, Pottawattamie28 min
Apr 19, 7:11 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby49 min
Apr 19, 7:11 PM CDTTornado WarningOAXPottawattamie20 min
Apr 19, 7:28 PM CDTSevere Thunderstorm WarningOAXPottawattamie31 min
Apr 19, 7:37 PM CDTSevere Thunderstorm WarningOAXFremont, Mills53 min
Apr 19, 7:40 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby32 min
Apr 19, 8:27 PM CDTSevere Thunderstorm WarningOAXFremont, Mills23 min
Apr 19, 8:42 PM CDTAreal Flood AdvisoryOAXMills, Montgomery, Pottawattamie81 min
Apr 19, 8:54 PM CDTAreal Flood AdvisoryOAXFremont, Mills64 min
Apr 19, 9:26 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie26 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.